Econometrica: Jan 1978, Volume 46, Issue 1

Regression Quantiles

https://doi.org/0012-9682(197801)46:1<33:RQ>2.0.CO;2-J
p. 33-50

Gilbert Bassett, Jr., Roger Koenker

A simple minimization problem yielding the ordinary sample quantiles in the location model is shown to generalize naturally to the linear model generating a new class of statistics we term "regression quantiles." The estimator which minimizes the sum of absolute residuals is an important special case. Some equivariance properties and the joint asymptotic distribution of regression quantiles are established. These results permit a natural generalization of the linear model of certain well-known robust estimators of location. Estimators are suggested, which have comparable efficiency to least squares for Gaussian linear models while substantially out-performing the least-squares estimator over a wide class of non-Gaussian error distributions.

Log In To View Full Content

Back